Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 137, NWS Pittsburgh, PA

July 22, 2003Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2003, 9:55 PM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 9:55 PM EDT (01:55 UTC)
Expired
Jul 23, 2003, 1:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Lawrence County, PA, Mercer County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 230155
FFWPBZ
PAC073-085-230500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
955 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 100 AM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN
  FROM THUNDERSTORMS THAT ARE NEARLY STATIONARY OVER THE WARNED
  COUNTIES.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:35 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 22, 9:35 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
935 PM EDT TUE JUL 22 2003

UPDATED ZFP TO DROP FF WATCH. THERE IS A THIN LINE OF SLOW MOVING
ECHOES HEADED INTO MERCER CO PA...WHERE THEYVE HAD ENUF BAD WX. ON
VERGE OF A NEW FLOOD WARNING, BUT CURRENT ECHOES LOOK TO BE SLIGHTLY
SOUTH OF PREV HVY RAIN TDA. KEPT LIKELY POPS OVERNIGHT FOR NW AND SE
PART OF CWA, DROPPED TO 40% IN THE MIDDLE. AFT 06Z, VORT MAX SHUD MOVE
E OF CWA AND KILL PERSISTENT SMALL PATCHES OF HVY RAIN.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 22, 5:15 AM EDT, 16 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER,
VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND
ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO.

THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS
AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE
PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/.
ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.

In the hours before

Local storm report, Jul 22, 6:05 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    RUSSELTON                 PA   FLASH FLOODS
07/22/03   ALLEGHENY                      LITTLE DEER CREEK ROAD IN WEST
                                          DEER TWP NORTH OF RUSSELTON
                                          FLOODED. 3 INCHES OF RAIN IN
                                          A FEW HOURS.SKYWARN
Local storm report, Jul 22, 7:30 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    BIG RUN BORO              PA   FLASH FLOODS
07/22/03   JEFFERSON                      FLOODING OCCURRED AT THE INTERSECTION
                                          OF ROUTES 119 AND 40...NEAR BIG RUN
                                          BORO...IN SOUTHERN PART OF COUNTY.
Local storm report, Jul 22, 8:05 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT TUE JUL 22 2003

...REPORT ON TORNADO AND MACROBURST MONDAY AFTERNOON...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    1 SW NEW LEBANON          PA   TORNADO
07/21/03   MERCER                         F0 TORNADO TOUCHED DOWN JUST
                                          NORTHEAST OF WILHELM AND TRAVELED
                                          TOWARD NEW LEBANON. MANY TREES
                                          SNAPPED OR TOPPLED. MOBILE HOME PARK
                                          HIT HARD WITH TREE DAMAGE AND MINOR
                                          STRUCTURAL DAMAGE. PATH LENGTH 3
                                          MILES. MAX WIDTH 80 YARDS. MAX
                                          SUSTAINED WIND 70 MPH. EYE WITNESS
                                          SAW TORNADO AND DEBRIS WHILE DRIVING
                                          ALONG ROUTE 173.

0235 PM    CARLTON                   PA   WIND DAMAGE
07/21/03   MERCER                         MICROBURST OCCURRED NORTHEAST OF
                                          TORNADO. DAMAGE SWATH QUARTER MILE.
                                          MAX SUSTAINED WIND 75 MPH. MANY LARGE
                                          TREES SNAPPED OR TOPPLED IN THE SAME
                                          DIRECTION. TIME APPROXIMATE.

0245 PM    OIL CITY                  PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE MACROBURST AFFECTED MUCH OF
                                          VENANGO COUNTY. DAMAGE SWATH 6 MILES
                                          LONG AND 2 TO 3 MILES WIDE. HUNDREDS
                                          OF TREES SNAPPED AND TOPPLED. MANY
                                          FELL ONTO HOMES...SHEDS...AND CARS.
                                          ROOFS OF SEVERAL FACTORIES RIPPED
                                          OFF. NUMEROUS SIGNS AND UTILITY POLES
                                          DOWNED. MAX WIND ESTIMATED 70 MPH.
                                          TIME APPROXIMATE.

(SEE ALSO PITPNSPBZ FOR MORE DETAILS)
Special weather statement, Jul 22, 8:40 PM EDT, 1 hour 15 minutes before
OHZ041-230245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EDT TUE JUL 22 2003

...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN OVER COLUMBIANA
COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN OVER COLUMBIANA COUNTY OHIO.
THESE STORMS ARE DRIFTING TO THE SOUTH AT ABOUT 10 MPH, BUT CONTINUE
TO RE-DEVELOP TO THE NORTH AND MOVE OVER THE SAME REGIONS.

IF 1.50 INCHES OF RAIN FALLS IN ONE HOUR, OR 2 INCHES FALLS IN 3
HOURS, STREAMS AND CREEKS MAY BEGIN TO FLOOD.  ALSO, FLOODING MAY
OCCUR IN LOW LYING AREAS, OR WHERE DRAINAGE IS POOR.  MOTORISTS
SHOULD KEEP ALERT FOR WATER PONDING ON ROADS.

NEVER DRIVE THROUGH FLOODWATERS, IT MAY BE DEEPER THAN YOU THINK.
STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Jul 22, 9:15 PM EDT, 40 minutes before
PAZ007-013-230315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT TUE JUL 22 2003

...SLOW MOVING THUNDERSTORMS IN NORTHWEST PA...

A NUMBER OF SLOW MOVING THUNDERSTORMS CAN BRING PERIODS OF HEAVY RAIN
TO MERCER AND LAWRENCE COUNTIES...NORTH OF PITTSBURGH...FROM NOW UNTIL
11 PM. THIS AREA IS BEING MONITORED FOR THE POSSIBLE ISSUANCE OF NEW
FLOOD WARNINGS. LISTEN TO MEDIA OUTLETS FOR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:07 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jul 23, 3:59 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 23, 4:09 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 23, 6:25 PM EDTFlash Flood WarningPBZClarion3 hr
Jul 23, 6:34 PM EDTFlash Flood WarningPBZForest3 hr
Jul 23, 7:23 PM EDTFlash Flood WarningPBZArmstrong3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.